zbMATH — the first resource for mathematics

Semilinear behavior for totally linearly degenerate hyperbolic systems with relaxation. (English) Zbl 1171.35073
Summary: We investigate totally linearly degenerate hyperbolic systems with relaxation. We aim to study their semilinear behavior, which means that the local smooth solutions cannot develop shocks, and the global existence is controlled by the supremum bound of the solution. In this paper we study two specific examples: the Suliciu-type and the Kerr-Debye-type models. For the Suliciu model, which arises from the numerical approximation of isentropic flows, the semilinear behavior is obtained using pointwise estimates of the gradient. For the Kerr-Debye systems, which arise in nonlinear optics, we show the semilinear behavior via energy methods. For the original Kerr-Debye model, thanks to the special form of the interaction terms, we can show the global existence of smooth solutions.

35L65 Hyperbolic conservation laws
35L80 Degenerate hyperbolic equations
35L45 Initial value problems for first-order hyperbolic systems
Full Text: DOI
[1] Alinhac, S., Blowup for nonlinear hyperbolic equations, Progr. nonlinear differential equations appl., vol. 17, (1995), Birkhäuser · Zbl 0820.35001
[2] Aregba-Driollet, D.; Hanouzet, B., Cauchy problem for one-dimensional semilinear hyperbolic systems: global existence, blow up, J. differential equations, 125, 1, 1-26, (1996) · Zbl 0859.35069
[3] Bianchini, S.; Hanouzet, B.; Natalini, R., Asymptotic behavior of smooth solutions for partially dissipative hyperbolic systems with a convex entropy, Comm. pure appl. math., 60, 11, 1559-1622, (2007) · Zbl 1152.35009
[4] Bouchut, F., Entropy satisfying flux vector splittings and kinetic BGK models, Numer. math., 94, 4, 623-672, (2003) · Zbl 1029.65092
[5] Bouchut, F., Nonlinear stability of finite volume methods for hyperbolic conservation laws and well-balanced schemes for sources, Front. math., (2004), Birkhäuser Basel · Zbl 1086.65091
[6] F. Bouchut, private communication, 2007
[7] Brenier, Y., Hydrodynamic structure of the augmented born – infeld equations, Arch. ration. mech. anal., 172, 65-91, (2004) · Zbl 1055.78003
[8] Bressan, A., Contractive metrics for nonlinear hyperbolic systems, Indiana univ. math. J., 37, 409-421, (1988) · Zbl 0632.35041
[9] Carbou, G.; Hanouzet, B., Relaxation approximation of some nonlinear Maxwell initial – boundary value problem, Commun. math. sci., 4, 2, 331-344, (2006) · Zbl 1119.35033
[10] Carbou, G.; Hanouzet, B., Comportement semi-linéaire d’un système hyperbolique quasi-linéaire : le modèle de Kerr Debye, C. R. acad. sci. Paris Sér. I, 343, 243-247, (2006) · Zbl 1102.35061
[11] G. Carbou, B. Hanouzet, Relaxation approximation of the Kerr model for the three-dimensional initial – boundary value problem, preprint, June 2008, http://hal.archives-ouvertes.fr/hal-00284044/fr/, submitted for publication · Zbl 1180.35337
[12] Carbou, G.; Hanouzet, B., Relaxation approximation of some initial – boundary value problem for p-systems, Commun. math. sci., 5, 1, 187-203, (2007) · Zbl 1157.35005
[13] Chalons, C.; Coquel, F., Navier – stokes equations with several independent pressure laws and explicit predictor – corrector schemes, Numer. math., 101, 3, 451-478, (2005) · Zbl 1136.76395
[14] Dai, W.R.; Kong, D.-X., Global existence and asymptotic behavior of classical solutions of quasilinear hyperbolic systems with linearly degenerate characteristic fields, J. differential equations, 235, 1, 127-165, (2007) · Zbl 1129.35047
[15] Hanouzet, B.; Natalini, R., Global existence of smooth solutions for partially dissipative hyperbolic systems with a convex entropy, Arch. ration. mech. anal., 169, 2, 89-117, (2003) · Zbl 1037.35041
[16] Hanouzet, B.; Huynh, P., Approximation par relaxation d’un système de Maxwell non linéaire, C. R. acad. sci. Paris Sér. I math., 330, 3, 193-198, (2000) · Zbl 0942.78005
[17] Hörmander, L., The lifespan of classical solutions of nonlinear hyperbolic equations, Lecture notes in math., vol. 1256, (1987), Springer, pp. 214-280
[18] Jeffrey, A., Breakdown of the solution to a completely exceptional system of hyperbolic equations, J. math. anal. appl., 45, 375-381, (1974) · Zbl 0281.35058
[19] John, F., Nonlinear wave equations, formation of singularities, (1990), Amer. Math. Soc., Pitcher Lectures in Math. Sciences, Leigh University
[20] Kong, D.-X., Cauchy problem for quasilinear hyperbolic systems, MSJ mem., vol. 6, (2000), Math. Soc. Japan Tokyo
[21] Lax, P.D., Developement of singularities of solutions of nonlinear hyperbolic partial differential equations, J. math. phys., 5, 611-613, (1964) · Zbl 0135.15101
[22] Li, T.-T., Global classical solutions for quasilinear hyperbolic systems, (1994), Masson/John Wiley · Zbl 0841.35064
[23] Li, T.-T.; Liu, F.-G., Singularity caused by eigenvectors for quasilinear hyperbolic systems, Comm. partial differential equations, 28, 477-503, (2004) · Zbl 1027.35073
[24] T.-T. Li, Y.-J. Peng, Y.-F. Yang, Y. Zhou, Mechanism of the formation of singularities for quasilinear hyperbolic systems with linearly degenerate characteristic fields, preprint, 2007
[25] Majda, A., Compressible fluid flow and systems of conservation laws in several space variables, Appl. math. sci., vol. 53, (1984), Springer New York · Zbl 0537.76001
[26] Natalini, R., Recent results on hyperbolic relaxation problems, (), 128-198 · Zbl 0940.35127
[27] Neves, W.; Serre, D., Ill-posedness of the Cauchy problem for totally degenerate system of conservation laws, Electron. J. differential equations, 124, 1-25, (2005) · Zbl 1105.35138
[28] Rozhdestvenskii, B.L.; Sidorenko, A.D., Impossibility of the “gradient catastrophe” for slightly non-linear systems, Zh. vychisl. mat. mat. fiz., 7, 1176-1179, (1967)
[29] Serre, D., Systems of conservation laws. 2. geometric structures, oscillations, and initial – boundary value problems, (2000), Cambridge Univ. Press Cambridge
[30] Sévennec, B., Géométrie des systèmes de lois de conservation, Mém. soc. math. fr., 56, (1994) · Zbl 0807.35090
[31] Shizuta, Y.; Kawashima, S., Systems of equations of hyperbolic – parabolic type with applications to the discrete Boltzmann equation, Hokkaido math. J., 14, 2, 249-275, (1985) · Zbl 0587.35046
[32] Suliciu, I., On modelling phase transition by means of rate-type constitutive equations, shock wave structure, Internat. J. engrg. sci., 28, 827-841, (1990) · Zbl 0738.73007
[33] L. Tartar, Some existence theorems for semilinear hyperbolic systems in one space variable, University of Wisconsin-Madison, MRC, Technical Summary Report 2164, 1981
[34] Ziolkowski, R.-W., The incorporation of microscopic material models into FDTD approach for ultrafast optical pulses simulations, IEEE trans. antennas and propagation, 45, 3, 375-391, (1997)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.